Alert archive / Georgia / River Flood Warnings in 2020

River Flood Warning 478, NWS Atlanta, GA

December 24, 2020Forsyth County, Fulton County, Georgia

NWS Atlanta, GA issued this river flood warning at Dec 24, 2020, 8:13 PM EST for Forsyth County, Fulton County, Georgia. It took effect at Dec 25, 2020, 5:00 AM EST. It was in force for 97 min.

The area

The outline as issued.

The facts

Issued
Dec 24, 2020, 8:13 PM EST (01:13 UTC)
In effect from
Dec 25, 2020, 5:00 AM EST
Expired
Dec 25, 2020, 6:37 AM EST
In force
97 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

Counties Forsyth County, GA, Fulton County, GA

The radar

The Atlanta radar (KFFC), 83 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Creek near Alpharetta (APHG1). The gauge peaked at 6.51 ft at Dec 25, 2020, 8:00 AM EST.

actionminormoderate51012/2512/26
Action stage
6 ft
Minor stage
7 ft
Moderate stage
11 ft
Major stage
13 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02335700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

480 
WGUS42 KFFC 250113
FLWFFC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
813 PM EST Thu Dec 24 2020

...The National Weather Service in Peachtree City GA has issued a 
Flood Warning for the following rivers in Georgia...

  Big Creek near Alpharetta affecting Fulton and Forsyth Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.


GAC117-121-251315-
/O.NEW.KFFC.FL.W.0478.201225T1000Z-201226T0200Z/
/APHG1.1.ER.201225T1000Z.201225T1200Z.201225T2000Z.NO/
813 PM EST Thu Dec 24 2020

The National Weather Service in Peachtree City has issued a

* Flood Warning for
  the Big Creek near Alpharetta.
* From late tonight to Friday evening.
* At 8:00 PM EST Thursday the stage was 6.2 feet and rising.
* Flood stage is 7.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage late 
  tonight to a crest of 7.1 feet Friday morning. It will then fall 
  below flood stage Friday afternoon.
* Impact...At 7.0 feet, Flood Stage is reached.  Minor flooding of 
  woodlands and fields begin along the creek between Cumming in 
  Forsyth County...to Alpharetta and Roswell in North Fulton 
  County.  Flooding starts to effect portions of The Big Creek 
  Greenway near Alpharetta and some portions may become closed with 
  around one foot of water...especially upstream and downstream from 
  the gage on Kimball Bridge Road and near Rock Mill Park. Portions 
  of the YMCA Campground off Preston Ridge Road will begin to flood.


&&

LAT...LON 3410 8425 3410 8420 3404 8425 3402 8430
      3404 8433 3407 8427

$$
1 follow-up statement
165 
WGUS82 KFFC 251137
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
637 AM EST Fri Dec 25 2020

...The Flood Warning is cancelled for the following rivers in 
Georgia...

  Big Creek near Alpharetta affecting Fulton and Forsyth Counties.

GAC117-121-251245-
/O.CAN.KFFC.FL.W.0478.000000T0000Z-201225T1137Z/
/APHG1.1.ER.201225T1000Z.201225T1200Z.201225T2000Z.NO/
637 AM EST Fri Dec 25 2020

...The Flood Warning for the Big Creek near Alpharetta has been 
cancelled...

The Flood Warning is cancelled for
  the Big Creek near Alpharetta.
* At 6:30 AM EST Friday the stage was 6.5 feet and slowly rising.
* Flood stage is 7 feet.
* Forecast...The river is expected to rise to a crest of 6.7 feet 
  this evening before falling.


&&

LAT...LON 3410 8425 3410 8420 3404 8425 3402 8430
      3404 8433 3407 8427

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Dec 24, 6:54 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Dec 24, 6:54 PM EST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
654 PM EST Thu Dec 24 2020

...Updated for 00Z Aviation Discussion...

.PREV DISCUSSION... /Issued 250 PM EST Thu Dec 24 2020/

SHORT TERM /Tonight through Friday Night/...
A deep, dynamic upper-level trough is continuing its push across the
Southeast today, keeping north and central Georgia within a region
of upper-level divergence and strong ascent. The surface cold front
and associated rain shield will continue pushing through central and
eastern Georgia through the rest of the afternoon. Rain will exit
the CWA by early evening, with cold air advection and continued
ascent forced by the trough/DPVA in its wake. These dynamics coupled
with lingering mid- and low-level moisture should generate a
rain/snow mix across north Georgia starting mid- to late-afternoon,
transitioning to all snow showers this evening.

Snowfall accumulations are forecast to be 1.5 to 2 inches in the
highest elevations of north Georgia (mainly above 2000 feet).
Accumulations will generally be under 1 inch elsewhere, mainly along
and north of a line from Rome to Jasper to Helen. The primary impact
will be slippery road conditions as temperatures drop below freezing
around sunset. Flurries remain a possibility as far south as central
Georgia, though no accumulations will occur. Lows tonight/Christmas
Day morning will be in the teens to lower 20s across north Georgia,
and mid- to upper 20s across central Georgia. The WSW remains in
effect until 1 AM Friday.

Christmas Day will be dry as the upper-level trough pushes further
east and dry northwest flow aloft settles in behind it. High
temperatures tomorrow will only reach the upper 20s to mid-30s for
much of north Georgia, and upper 30s to lower 40s for central
Georgia.

Martin

LONG TERM /Saturday through Thursday/...
Things are still expected to remain quiet through the extended
forecast period. The forecast starts out cold and dry in the wake
of the system moving through the state right now. Temperatures
quickly moderate to near seasonal normals by Sunday/Monday and
settle into near or slightly above normal through the remainder of
the period as the upper- level pattern de- amplifies through the
first half of the upcoming week. Deep upper trough/closed low digs
into the center of the country by mid-week with increasing
southwesterly flow aloft over the region for the latter half of
the week. Still a good bit of divergence among the medium-range
models concerning the timing/strength of the system late next
week, but we should see precipitation chances returning by Wed or
Thu of next week.

20/01

&&

.AVIATION...
00Z Update...
Mainly VFR/MVFR cigs in place as precip has pushed out of nearly
all the taf sites. Clearing is expected to continue through the
evening hours with VFR cigs expected overnight at all sites. Some
snow flurries may be possible overnight/early Friday across the
metro taf sites. W winds are expected through the period with gusts
continuing through the overnight hours. Winds should remain W on on
Friday with sustained winds 10-14kts with gusts 20-25kts
possible.

//ATL Confidence...00Z Update...
Low to medium confidence on flurries. Medium to high confidence on
all other elements.

Reaves

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          25  36  22  47 /  50   0   0   0
Atlanta         24  34  22  45 /  30   0   0   0
Blairsville     18  26  15  44 /  40  10   0   0
Cartersville    22  34  19  46 /  20   5   0   0
Columbus        27  40  24  49 /  20   0   0   0
Gainesville     24  32  22  45 /  40   5   0   0
Macon           26  41  22  50 /  50   0   0   0
Rome            22  34  18  48 /  20   5   0   0
Peachtree City  23  36  20  47 /  20   0   0   0
Vidalia         30  41  26  47 /  80   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 1 AM EST Friday for the following
zones: Fannin...Gilmer...Murray...Towns...Union.

&&

SHORT TERM...Martin
LONG TERM....01
AVIATION...Reaves
Hazardous weather outlook, Dec 24, 3:50 PM EST, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
350 PM EST Thu Dec 24 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-252100-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
350 PM EST Thu Dec 24 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Rain could change to a wintry mix but will then change to light
snow across portions of north Georgia this afternoon and tonight
with some light accumulations likely, especially in the
mountains. On average a quarter to a half inch of accumulations
are expected in north Georgia outside the higher elevations. In
the mountains, some local amounts could increase to 1 to 2 inches
within the highest elevation areas.

Patchy black ice could also develop after the precipitation has
ended, especially in sheltered areas and on bridges that could
linger into the early morning. Plan on slippery road conditions
and use caution if driving late tonight and early Christmas
morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Very cold temperatures Friday will lead to areas of black ice on
roadways across north, and potentially portions of central,
Georgia. Wind chills will also be in the teens Friday and
Saturday morning with areas in the NE Georgia mountains feeling
wind chills in the single digits.

Otherwise, no hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Dec 24, 2:58 PM EST, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
258 PM EST Thu Dec 24 2020

GAZ001>004-011>016-019-250800-
Dade-Walker-Catoosa-Whitfield-Chattooga-Gordon-Pickens-Dawson-
Lumpkin-White-Floyd-
258 PM EST Thu Dec 24 2020

...Light Snow Accumulations and Black Ice Possible This Afternoon
into Overnight...

A storm system is moving across the area and will be east of the
state by Midnight. On the backside of this system this afternoon
into the evening hours, we could see a transition to a rain,
sleet, and snow mix and then to all snow briefly before ending.
Accumulations will be limited with a dusting to a half an inch in
general, perhaps approaching an inch in the highest elevations of
Dade and Walker counties.

In addition to the light snow potential, cold air rushing in could
allow for some black ice to develop even after the precipitation
has ended. Winds will help dry things out but patches of black ice
will be possible well into tonight, lingering into Christmas
morning, so caution is advised on area roads.

GAZ020>025-027-030>038-041>049-052>055-057-250800-
Bartow-Cherokee-Forsyth-Hall-Banks-Jackson-Madison-Polk-Paulding-
Cobb-North Fulton-Gwinnett-Barrow-Clarke-Oconee-Oglethorpe-
Haralson-Carroll-Douglas-South Fulton-DeKalb-Rockdale-Walton-
Newton-Morgan-Heard-Coweta-Fayette-Clayton-Henry-
258 PM EST Thu Dec 24 2020

...Snow Flurries and Black Ice Possible Late This Afternoon into
Overnight...

A storm system is moving across the area and will be east of the
state by Midnight. On the backside of this system this evening,
we could see some snow flurries across the area before ending
tonight. With the precipitation moving out so quickly, no
accumulations are anticipated with these snow flurries.

In addition to the flurries, cold air rushing in could allow for
some black ice to develop even after the precipitation has ended.
Winds will help dry things out but patches of black ice will be
possible tonight, lingering into Christmas morning, so caution is
advised on area roads.
Local storm report, Dec 24, 5:15 PM EST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
515 PM EST THU DEC 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     SNOW             BLUE RIDGE              34.86N  84.33W
12/24/2020  M1.0 INCH        FANNIN             GA   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS 1 INCH OF SNOW ON THE GROUND
            4 MILES SOUTH OF THE TENNESSE BORDER.

&&

EVENT NUMBER FFC2001347

BDL
Local storm report, Dec 24, 6:49 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
649 PM EST THU DEC 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     SNOW             2 W ELLIJAY             34.70N  84.51W
12/24/2020  M0.4 INCH        GILMER             GA   SOCIAL MEDIA

            THREE EIGHTS OF AN INCH OF SNOW ACCUMULATED US WEST OF
            ELLIJAY OFF US 76

&&

EVENT NUMBER FFC2001348

THIEM

Nearby

River Flood Warnings in Georgia, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.